Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Proposed 2nd Regimen after some resistence.
Nov 28, 2004

My past regimen included DDI, D4T, Nevirapine. After about a 2 year drug holiday & some tests showing some resistance and 210 CD4 count, my doctor has a proposed regimen of DDI, 3TC, Kaletra, Tenofovir. I've heard some negative things about Kaletra. What do you think of the new regimen. Do you have any other suggestions for a new regimen. Even though I have resistance to some drugs, shouldn't I keep using them until they are completely ineffective and in doing so not start on a new regimen so quickly and reducing my options in the future?

Response from Dr. Young

Thanks for your question.

It's difficult to answer your question in detail without all of the details of your previous resistance test(s). It would be important to know, for example, if the resistance test that you mention was obtained while you were taking your ddI/d4T/nevirapine regimen or not and whether you had any previous treatments. If your were not taking medications at the time of the resistance test, such testing can frequently miss detecting resistance patterns or can under represent the potential resistance.

Failure of first-line ddI/d4T/nevirapine can lead to some important drug resistance, both for nucleoside drugs and non-nucleoside drugs-- knowing the precise pattern of resistance is important in the construction of any future treatments. Staying on a failing drug regimen is not a good idea, as you suggest, since this sets the stage for worsening degrees of resistance, and most importanly, cross resistance to other medications-- thereby limiting your future treatment options.

As for the proposed regimen, boosted protease inhibitors, like Kaletra are frequently (and appropriately) prescribed following failure of first-line non-nuke based treatments. To this extent, Kaletra seems very reasonable, based on the extensive experience that we have with this medication. The negative things that you've heard may relate to certain side effects (like nause or diarrhea) or laboratory toxicity (mostly elevations in cholesterol)-- most of these issues are mild (in the majority of persons), but can be problematic for a significant minority of persons. Sometimes the side effects can be dealt with with behavioral changes (like dietary alterations), but can also be the cause of switches to alternative protease medications too.

The use of Kaletra with tenofovir should be done with some caution, particularly in persons with (or risk for) kidney disease, since tenofovir levels are increased about 30% when dosed with Kaletra. Similarly, tenofovir increases ddI levels about 60%, and ddI doses should be lowered (typically to 250 mg once daily) when dosed with tenofovir, in order to avoid significant increased risk of developing ddI toxicity (like pancreatitis or peripheral neuropathy).

Lastly, recent data suggests that tenofovir should not be used with ddI in persons who are treatment naive, because of insufficient performance of the combination-- how this affects our view of the use of the combination in treatment experienced persons (with limited treatment options) is less clear, though if you and your doctor are able to construct a theoretically potent treatment without the tenofovir/ddI combination, this might be prudent.

So, I hope that this lengthy response answers some of your questions. Feel free to write back with additional concerns. Good luck and thanks for reading. BY



Previous
Should I or Should I Not?
Next
Improved CD4?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement